Illinois, 2020

Dense Fog in Illinois, August 22, 2020

August 22, 2020 · NWS PAH · 19 events in 19 counties and zones

Widespread dense fog blanketed southern Illinois during the early morning hours. A humid southerly wind flow combined with rain-moistened ground contributed to the early morning fog.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog blanketed southern Illinois during the early morning hours. A humid southerly wind flow combined with rain-moistened ground contributed to the early morning fog. Visibility was reduced to one-quarter mile or less in most places.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 21, 11:30 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 21, 11:30 PM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1230 AM CDT Sat Aug 22 2020

.UPDATE...
Issued at 1230 AM CDT Sat Aug 22 2020

Updated aviation discussion.

&&

.SHORT TERM...(Tonight through Sunday night)
Issued at 223 PM CDT Fri Aug 21 2020

Our trof with tropical origins continues to lift northward through
the Lower Mississippi and Tennessee River Valleys. Thunderstorm
activity associated with this trof so far today has been confined
to locations near the TN border. However, we anticipate that
convection will spread north into parts of southeast MO, southern
IL, and southwest IN through the afternoon into early evening.
With minimal shear and weak midlevel rates, not anticipating
anything in the way of severe convection. However, locally heavy
rain could cause isolated minor flooding issues. Thunderstorm
coverage will wane tonight with the loss of diurnal heating.
However, have maintained slight to chance POPs overnight over much
of western KY, which will be closer to the trof axis.
Additionally, with moisture advecting northward into the region,
fog will be an issue overnight. The greatest fog potential appears
to be over southeast Missouri and adjacent areas along the
Mississippi River.

On Saturday, convection will blossom again as the trof moves north
through the Lower Ohio Valley. Highest POPs (in the chance to
likely range) will stretch north from the KY Pennyrile into
southwest IN, with POPs decreasing going to the west. Our far
west/northwest counties will see little to no precipitation.
Again, we are not anticipating anything in the way of severe
weather, but locally heavy rain and isolated flooding are
possible. We'll dry out Saturday night as the trof exits to the
northeast and stay that way Sunday through Monday as high
pressure over eastern TN exerts its influence.

Overnight lows will fall into the middle to upper 60s. High
temperatures Saturday will be driven by clouds and precipitation.
Locations in southeast MO and southwest IL will climb into the
middle 80s. Places in western KY and southwest Indiana will see
highs in the upper 70s to lower 80s. Southerly return flow around
the surface high pressure to our east will bring a return of late
summer heat and humidity on Sunday and Monday. High temperatures
on Sunday will reach the upper 80s...followed by upper 80s to
lower 90s on Monday.

.LONG TERM...(Monday through Friday)
Issued at 223 PM CDT Fri Aug 21 2020

The Bermuda high and Western U.S. high are effectively squeezing out
the weak trof of low pressure still lingering down into/across the
Lower Ohio River Valley as we begin the long term on Monday. By Day
2 (Tuesday), a surface high has centered over the Tennessee River
Valley, as the Central U.S. ridge of high pressure becomes dominant.
These 2 features work in conjunction to produce an increasingly
hot/dry forecast through the mid/late week for us. We'll exceed
climo norms for temps/humidity, with 90s returning to the forecast
highs and dew points hovering around 70.

By days 4-5 (Thursday-Friday), we see a more active northern jet
stream eat into the strength of the aforementioned upper level
ridging so dominant over the Central U.S. It may be enough to drop a
weak front or boundary down into the Mid Mississippi River Valley,
but more interesting will be the first fetch of tropical/influence
moisture coming our way from now named TD14. Current model timing
suggests humidity/pops will be on the increase as its remnants move
in/up the Mississippi River Valley by late Friday (and into the
weekend). We might push the low 1 inch range of total qpf (by 00Z
Saturday) in our far southeast, if current modeling pans out.

&&

.AVIATION...
Issued at 1230 AM CDT Sat Aug 22 2020

Spotty IFR/LIFR cigs are expected mainly over western KY overnight,
and IFR/LIFR vsbys in fog are currently forecast near sunrise for
the western TAF sites where clouds should be less common. MVFR/IFR
vsbys are possible near sunrise for the eastern TAF sites.

Little shower activity is expected across the region until perhaps
late morning Sat in the east. VFR conditions should mostly prevail
Sat, but mainly eastern parts of the region will have scattered
convection around in the afternoon, along with the most clouds.
Winds will continue to be light and quite variable through the 24
hour TAF period outside of tstms.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...DWS
LONG TERM...DH
AVIATION...DB
Hazardous weather outlook, Aug 21, 1:26 PM CST, 12 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
226 PM CDT Fri Aug 21 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-221930-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
226 PM CDT Fri Aug 21 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered non-severe thunderstorms are expected, especially this
afternoon and this evening over western Kentucky, southwest
Indiana, southeast Illinois, and the Missouri Bootheel. Lightning
and locally heavy rainfall will be the main concerns.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered non-severe thunderstorms are expected again on Saturday,
especially over western Kentucky, southwest Indiana, southeast
Illinois and the Missouri Bootheel. Lightning and locally heavy
rainfall will be the main concerns.

A chance of thunderstorms returns to the forecast Thursday and
Friday, with locally heavy rain and lightning as the primary
hazards anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

DWS/DH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
August 22, 2:00 AM CST to 7:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Edwards

When
August 22, 2:00 AM CST to 7:00 AM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Dense Fog, Franklin

When
August 22, 2:00 AM CST to 7:00 AM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Gallatin

When
August 22, 2:00 AM CST to 7:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Dense Fog, Hamilton

When
August 22, 2:00 AM CST to 7:00 AM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Dense Fog, Hardin

When
August 22, 2:00 AM CST to 7:00 AM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Dense Fog, Jackson

When
August 22, 2:00 AM CST to 7:00 AM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Dense Fog, Jefferson

When
August 22, 2:00 AM CST to 7:00 AM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
August 22, 2:00 AM CST to 7:00 AM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
August 22, 2:00 AM CST to 7:00 AM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Dense Fog, Perry

When
August 22, 2:00 AM CST to 7:00 AM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Dense Fog, Pope

When
August 22, 2:00 AM CST to 7:00 AM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
August 22, 2:00 AM CST to 7:00 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
August 22, 2:00 AM CST to 7:00 AM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Dense Fog, Union

When
August 22, 2:00 AM CST to 7:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Dense Fog, Wabash

When
August 22, 2:00 AM CST to 7:00 AM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Dense Fog, Wayne

When
August 22, 2:00 AM CST to 7:00 AM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Dense Fog, White

When
August 22, 2:00 AM CST to 7:00 AM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Dense Fog, Williamson

When
August 22, 2:00 AM CST to 7:00 AM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910531, 910532, 910533, 910534, 910535, 910536, 910537, 910538, 910539, 910540, 910541, 910542, 910543, 910544, 910545, 910546, 910547, 910548, 910549.